Tornado, Dawes
- When
- August 24, 12:49 PM MST to 12:57 PM MST
- Where
- Dawes County, 10 mi S of Whitney
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.633, -103.250
Weak tornado briefly touched down.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 24, 2:15 AM MST, 10 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 315 AM MDT SAT AUG 24 2002 SHOWERS AND TSTMS REFUSE TO QUIT OVER EASTERN CWA TONIGHT AIDED BY SHORTWAVE TROF RIDING ALONG LEFT FRONT QUAD OF UPPER JET. WELL DEFINED BACK EDGE TO THE REMAINING PRECIP HAS FINALLY DEVELOPED AND IS PUNCHING INTO PANHANDLE BUT WILL HAVE TO KEEP A FEW SHOWERS IN THAT AREA THIS MORNING. MODELS ALL SHOW THE MAIN DYNAMICS SHIFTING INTO FAR EASTERN CWA BY THIS AFTERNOON AS WEAK UPPER RIDGING BUILDS INTO WESTERN CWA. AIR MASS WILL STILL BE MOIST AND UNSTABLE OVER EASTERN CWA AND LOW LEVEL THETA-E RIDGE POSITION BETTER THAN YESTERDAY...SO WILL CONTINUE FORECAST OF SCATTERED AFTERNOON TSTMS. SPC HAS EASTERN CWA IN SLIGHT RISK WHICH LOOKS OK GIVEN SOME DIRECTIONAL SHEAR. ONLY 20 PERCENT POPS NEEDED IN WESTERN CWA THIS AFTERNOON. AS OPPOSED TO TONIGHT ...THINGS SHOULD CLEAN UP FAIRLY QUICKLY SATURDAY EVENING EVEN THOUGH LOW CLOUDS A POSSIBILITY OVER EASTERN CWA. MODELS AGREE IN RISING UPPER HEIGHTS AND DRIER AIR MASS SPREADING OVER CWA ON SUNDAY. AVN HINTS AT SOME RETURN FLOW OVER NEBRASKA PANHANDLE TOWARD SUNDAY EVENING AND WILL INCLUDE LOW POP. WILL ALSO KEEP ISOLATED POPS FOR MONDAY AFTERNOON AND EVENING ALTHOUGH MOST OF THIS WILL BE CONFINED TO PANAHNDLE. COLD FRONT TUESDAY DOES NOT LOOK QUITE AS STRONG AS IT EARLIER DID. INTERESTING LOOKING AVN 120 HOUR PROG IN THAT IT LOOKS SO SIMILAR TO FRI EVENING ANALYSIS. TEMPS WILL BE COOLER TODAY...THEN WARMER ON SUNDAY. .CYS... WY...NONE. NE...NONE. JLH
NEZ001>003-019>021-054-055-WYZ059>070-241900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 955 AM MDT SAT AUG 24 2002 ...SPOTTER ACTIVATION MAY BE NEEDED TODAY NEAR THE WYOMING NEBRASKA BORDER AND EASTWARD... ABUNDANT MOISTURE AND INSTABILITY WILL PREVAIL EAST OF THE LARAMIE MOUNTAINS THROUGH THE WESTERN NEBRASKA PANHANDLE TODAY. AN UPPER LEVEL DISTURBANCE CURRENTLY OVER SOUTHEAST WYOMING WILL MOVE EAST OF THE PANHANDLE AND SOUTH INTO COLORADO BY MID AFTERNOON. THIS COULD INHIBIT THE DEVELOPMENT OF STRONG THUNDERSTORMS AFTER THE DISTURBANCE MOVES OUT OF THE AREA. A FEW OF THE STORMS NEAR AND EAST OF A LINE FROM DOUGLAS TO WHEATLAND TO BURNS MAY BECOME SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION AND FORECASTS. && COX WCJIN-WYSE-WYNE
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
Weak tornado briefly touched down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyThe tornado archive for Nebraska, 2002Warnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314574.